Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Tulsa, OK

March 9, 2006LeFlore County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 9, 2006, 4:15 AM CST for LeFlore County, Sequoyah County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 4:15 AM CST (10:15 UTC)
Expired
Mar 9, 2006, 4:50 AM CST
In force
35 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 32 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:31 AM CSTHAIL 1Roland, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:42 PM CSTTornado WatchSPC6 hr
Mar 9, 1:14 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 091015
SVRTSA
OKC079-135-091115-
/O.NEW.KTSA.SV.W.0029.060309T1015Z-060309T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
415 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 515 AM CST

* AT 409 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 11 MILES SOUTHWEST OF SALLISAW TO 2 MILES
  SOUTHWEST OF BOKOSHE...MOVING EAST AT 70 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPIRO...
  GANS...MULDROW...POCOLA...ROLAND...SHORT...ARKOMA AND MOFFETT.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3541 9494 3509 9477 3524 9443 3558 9446

$$
1 follow-up statement
000 
WWUS54 KTSA 091050
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
450 AM CST THU MAR 9 2006

OKC079-135-091100-
/O.CAN.KTSA.SV.W.0029.000000T0000Z-060309T1115Z/
SEQUOYAH OK-LE FLORE OK-
450 AM CST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR LE FLORE AND SEQUOYAH COUNTIES
HAS BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3541 9494 3509 9477 3524 9443 3558 9446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:25 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 9, 3:25 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
325 AM CST THU MAR 9 2006

.DISCUSSION...
STRONG TO SEVERE CONVECTION CONTINUES ACROSS THE REGION AS A
POWERFUL UPPER LEVEL SYSTEM AND DRYLINE/COLD FRONT MOVE THROUGH THE
AREA THIS MORNING. TORNADO WATCH  FOR SE OK IS VALID UNTIL 6
AM..WHILE SEVERE TSTM WATCH FOR MUCH OF ERN OK AND NW AR REMAINS IN
EFFECT UNTIL 8 AM. THAT SAID...CONVECTION SHOULD DIMINISH IN
INTENSITY AFTER SUNRISE AS THE COLD FRONT MOVES THROUGH THE REST OF
THE FORECAST AREA. THE FOCUS WILL THEN SHIFT TO ADDITIONAL PRECIP
CHANCES ASSOCIATED WITH THE UPPER COLD POOL THAT WILL SWING ACROSS
THE FORECAST AREA FROM LATE MORNING THROUGH THE AFTERNOON. IT STILL
APPEARS BEST CHANCES FOR WRAP AROUND CONVECTION WILL BE NORTH OF
INTERSTATE 40. WHILE A FEW FLAKES OF SNOW CANNOT BE RULED OUT...850
MB TEMPS AS WELL AS SURFACE TEMPS PER THE 00Z GFS HAVE COME IN JUST
A TAD WARMER...SO AT THIS TIME NO MENTION OF FROZEN PRECIP IS NEEDED
ACROSS FAR NE OK. WILL GO AHEAD AND KEEP MENTION OF THUNDER...SOME
ELEVATED HAILERS ARE POSSIBLE AS LAPSE RATES WILL STEEPEN WITHIN THE
UPPER TROUGH AXIS. ALL PRECIP SHOULD END BY 00Z...SO WILL NOT
INCLUDE POPS FOR TONIGHT. QUICK WARMUP WILL ENSUE FOR FRIDAY AS 850
TEMPS QUICKLY REBOUND AND SOUTH WINDS BECOME ESTABLISHED OVER THE
AREA. DO NOT THINK FIRE WEATHER WATCH WILL BE REQUIRED...AS TEMPS
AND RELATIVE HUMIDITIES SHOULD REMAIN BELOW RED FLAG CRITERIA.
MOISTURE ADVECTION GETS UNDERWAY LATE FRIDAY...HOWEVER HAVE OPTED TO
REMOVE POPS FRIDAY NIGHT AS NO REAL LIFTING MECHANISM IS APPARENT.
GFS HITS THE LOW LEVEL JET HARD ACROSS THE EASTERN ZONES SATURDAY
MORNING...BUT AT THIS TIME FEEL THATS A TAD OVERDONE. WITH DEEP SW
FLOW ALOFT RETURNING BY THE WEEKEND...WILL GO AHEAD WITH LOW POPS
WITHIN THE LOW LEVEL MOIST AXIS LATE SATURDAY AND SATURDAY NIGHT.
NEXT SYSTEM APPROACHES SUNDAY AND MONDAY...SO WILL GO AHEAD AND PULL
POPS BACK FURTHER WEST SUNDAY AND SUNDAY NIGHT...AND MONDAY.
MOISTURE IS SWEPT EAST OF THE AREA WITH THE PASSAGE OF THE COLD
FRONT MONDAY...BUT COOLER TEMPERATURES ARE IN STORE FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  40  72  54 /  70  10  10  10
FSM   62  42  73  56 /  80  10  10  10
MLC   61  42  74  56 /  70  10  10  10
BVO   52  35  73  48 /  70  10  10  10
FYV   52  37  69  55 /  80  10  10  10
BYV   53  37  66  54 /  80  10  10  10
MKO   57  40  72  52 /  70  10  10  10
MIO   52  36  69  53 /  80  10  10  10
F10   60  40  73  54 /  70  10  10  10
HHW   66  45  75  58 /  80  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 18
LONG TERM FORECASTER ID= 23
Hazardous weather outlook, Mar 8, 11:37 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CST WED MAR 8 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091745-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1137 PM CST WED MAR 8 2006

...A LATE-NIGHT TORNADO EPISODE IS POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA....ALONG AND SOUTH OF I-44 IN OKLAHOMA AND ALL OF
			NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET....AFTER 3AM.

	AREA AT GREATEST RISK...LE FLORE...PUSHMATAHA...
			AND CHOCTAW COUNTIES.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST-CENTRAL ARKANSAS.
	ONSET...NOW.

	AREA AT GREATEST RISK...ALONG AND SOUTH OF I-44 IN OKLAHOMA AND
			AND ALL OF NORTHWEST AND WEST CENTRAL ARKANSAS.

DISCUSSION...
A SURFACE BOUNDARY WAS DEVELOPING ACROSS SOUTHWEST ARKANSAS...FAR SOUTHEAST
OKLAHOMA AND NORTH TEXAS.  AS A STRONG UPPER-LEVEL SYSTEM SWEEPS OUT
INTO THE PLAINS OVERNIGHT A PRIMARY LOW PRESSURE SYSTEM WILL MOVE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.  A SECONDARY SMALL SCALE LOW
CENTER IS EXPECTED TO TRACK DOWN THE BOUNDARY ACROSS FAR SOUTHEAST OKLAHOMA.
THE ATMOSPHERE IS EXPECTED TO BECOME INCREASINGLY UNSTABLE TONIGHT AHEAD
OF THE SURFACE LOWS AND WIND PROFILES WILL BE VERY FAVORABLE FOR SEVERE
THUNDERSTORMS.

WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR IN THE REGION OVERNIGHT WITH
SUPERCELLS AND LINE SEGMENTS.  LARGE HAIL AND DAMAGING WINDS WILL OCCUR
WITH THE STORMS.

IF THE SOUTHERN BOUNDARY CONTINUES TO EXIST OVERNIGHT...IT WOULD BECOME
THE FOCUS FOR LONG-LIVED SUPERCELL STORMS WITH THE RISK OF A STRONG
TORNADO.  ANY SHIFT EITHER NORTH OF SOUTH OF THIS BOUNDARY WILL ALSO
SHIFT THE GREATEST TORNADO THREAT AND ALL INTERESTS SHOULD MONITOR
THE EVOLUTION OF THIS SITUATION CLOSELY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE READY OF AN EXTENDED
PERIOD OF ACTIVATION TONIGHT AND BE READY FOR THE POSSIBILITY OF A
SIGNIFICANT SEVERE WEATHER EPISODE.

AREA FORECAST DISCUSSIONS FROM THIS OFFICE WILL CONTINUE TO DETAIL THE
EXPECTED POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE WEATHER RISK WILL CONTINUE INTO THURSDAY...BOTH WITH
ONGOING MORNING THUNDERSTORMS AND WITH ANY THUNDERSTORMS WHICH
DEVELOP IN THE AFTERNOON. ANY AFTERNOON THUNDERSTORMS WILL PRIMARILY
BE A HAIL THREAT.

THE NEXT STRONG STORM SYSTEM APPROACHES DURING THE WEEKEND WITH
CONTINUED THUNDERSTORM CHANCES...WHILE STRONG SOUTHERLY WINDS
TYPICAL OF SPRINGTIME FUEL FIRE WEATHER CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER PATTERN WILL CONTINUE...AND LATER FORECASTS SHOULD
CONTINUE TO BE CLOSELY MONITORED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 9, 1:51 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             WILBURTON               34.92N 95.31W
03/09/2006  M1.00 INCH       LATIMER            OK   LAW ENFORCEMENT

0140 AM     TSTM WND GST     WILBURTON               34.92N 95.31W
03/09/2006  M60 MPH          LATIMER            OK   PUBLIC

&&

MAT
Local storm report, Mar 9, 2:19 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
219 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     WEBBERS FALLS           35.51N 95.13W
03/09/2006  M62 MPH          MUSKOGEE           OK   MESONET

&&

MAT
Local storm report, Mar 9, 2:22 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
222 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND GST     PANAMA                  35.17N 94.67W
03/09/2006  E60 MPH          LE FLORE           OK   AMATEUR RADIO

0218 AM     HAIL             PANAMA                  35.17N 94.67W
03/09/2006  E0.88 INCH       LE FLORE           OK   AMATEUR RADIO

&&

FSP
Local storm report, Mar 9, 2:36 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND GST     VAN BUREN               35.44N 94.35W
03/09/2006  E65 MPH          CRAWFORD           AR   AMATEUR RADIO

&&

FSP
Local storm report, Mar 9, 3:03 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
303 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             OZARK                   35.49N 93.83W
03/09/2006  E0.88 INCH       FRANKLIN           AR   EMERGENCY MNGR

&&

FSP
Special weather statement, Mar 9, 3:25 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
325 AM CST THU MAR 9 2006

OKZ068-070>075-091000-
CHEROKEE OK-HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG
OK-SEQUOYAH OK-
325 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CST
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE...MUSKOGEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     MCINTOSH...HASKELL...PITTSBURG AND LATIMER

AT 325 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FORT GIBSON TO 13 MILES SOUTH OF PITTSBURG...
MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...PUMPKIN CENTER...STIGLER...LEQUIRE...
LEWISVILLE...KINTA...ENTERPRISE...WHITEFIELD...KANIMA...TAMAHA...
VIAN...GORE...BOX...WILBURTON...YANUSH...HIGGINS...DAMON...GOWEN...
PANOLA...RED OAK...EUFAULA...PITTSBURG...BLANCO...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON...KREBS...BLOCKER...
FEATHERSTON...CROWDER...QUINTON...BRIARTOWN...PORUM...WARNER...
KEEFETON...BRAGGS...FORT GIBSON AND WEBBERS FALLS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:39 PM CSTSevere Thunderstorm WarningTSALeFlore, Sequoyah51 min
Mar 8, 9:22 PM CSTSevere Thunderstorm WarningTSAChoctaw28 min
Mar 8, 10:45 PM CSTSevere Thunderstorm WarningTSALeFlore60 min
Mar 8, 11:12 PM CSTTornado WarningTSALeFlore33 min
Mar 9, 12:52 AM CSTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg58 min
Mar 9, 1:17 AM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, Muskogee73 min
Mar 9, 1:40 AM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, LeFlore, Sequoyah61 min
Mar 9, 2:06 AM CSTTornado WarningTSALeFlore32 min
Mar 9, 4:00 AM CSTSevere Thunderstorm WarningTSAHaskell32 min
Mar 9, 12:09 PM CSTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg66 min
Mar 9, 12:52 PM CSTSevere Thunderstorm WarningTSASequoyah53 min
Mar 9, 1:06 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee54 min
Mar 9, 1:46 PM CSTSevere Thunderstorm WarningTSASequoyah14 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.